Alert archive / Arizona / High Wind Watches in 2021

High Wind Watch 1, NWS Flagstaff, AZ

December 12, 20214 counties in Arizona

NWS Flagstaff, AZ issued this high wind watch at Dec 12, 2021, 1:41 PM MST for 4 counties in Arizona. It took effect at Dec 14, 2021, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 1:41 PM MST (20:41 UTC)
In effect from
Dec 14, 2021, 7:00 PM MST
Expired
Dec 13, 2021, 3:04 PM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS75 KFGZ 122041
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
141 PM MST Sun Dec 12 2021

AZZ007>009-012-013-015-016-040-131300-
/O.NEW.KFGZ.HW.A.0001.211215T0200Z-211215T1500Z/
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Dilkon, and Kykotsmovi
141 PM MST Sun Dec 12 2021

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Most of Coconino and Navajo counties and the mountains 
  of Yavapai county.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...High winds may damage property and cause power
  outages. Moderate to heavy rain and snow are also expected to
  accompany this strong cold front passage causing areas of
  reduced visibility in blowing snow and dangerous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

AZZ010-011-014-017-039-131300-
/O.NEW.KFGZ.HW.A.0001.211215T0200Z-211215T1900Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, St. Johns, Springerville, Show Low, Greer, 
Pinetop, and Navajo N.M.
141 PM MST Sun Dec 12 2021

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 60 mph to 70 
  mph possible.

* WHERE...Apache county and the Black Mesa area.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...High winds may damage property and cause power
  outages. Moderate to heavy rain and snow are also expected to
  accompany this strong cold front passage causing areas of
  reduced visibility in blowing snow and dangered travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
393 
WWUS75 KFGZ 131010
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
310 AM MST Mon Dec 13 2021

AZZ004>006-018-037-038-141200-
/O.NEW.KFGZ.WI.Y.0026.211215T0200Z-211215T1500Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Payson, Strawberry, 
Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, 
and Sedona
310 AM MST Mon Dec 13 2021

...WIND ADVISORY IN EFFECT FROM 7 PM TUESDAY TO 8 AM MST
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab Plateau, northern Gila County, and the lower 
  elevations of Yavapai County.

* WHEN...From 7 PM Tuesday to 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ007>009-012-013-015-016-040-141200-
/O.CON.KFGZ.HW.A.0001.211215T0200Z-211215T1500Z/
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Dilkon, and Kykotsmovi
310 AM MST Mon Dec 13 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Most of Coconino and Navajo counties and the mountains 
  of Yavapai county.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...High winds may damage property and cause power 
  outages. Moderate to heavy rain and snow are also expected to 
  accompany this strong cold front passage causing areas of 
  reduced visibility in blowing snow and dangerous travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

AZZ010-011-014-017-039-141200-
/O.CON.KFGZ.HW.A.0001.211215T0200Z-211215T1900Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, St. Johns, Springerville, Show Low, Greer, 
Pinetop, and Navajo N.M.
310 AM MST Mon Dec 13 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 60 mph to 70 
  mph possible.

* WHERE...Apache county and the Black Mesa area.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...High winds may damage property and cause power 
  outages. Moderate to heavy rain and snow are also expected to 
  accompany this strong cold front passage causing areas of 
  reduced visibility in blowing snow and dangered travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
641 
WWUS75 KFGZ 132204
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
304 PM MST Mon Dec 13 2021

AZZ007>009-012-013-040-141200-
/O.UPG.KFGZ.HW.A.0001.211215T0200Z-211215T1500Z/
/O.NEW.KFGZ.HW.W.0004.211214T2100Z-211215T1800Z/
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Valle, Prescott, Seligman, Ash Fork, 
Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, Dilkon, and Kykotsmovi
304 PM MST Mon Dec 13 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Southerly winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Coconino Plateau, Yavapai County Mountains, Little
  Colorado River Valley in Coconino and Navajo counties, and the
  Plateaus and Mesas north and south of Highway 264.

* WHEN...From 2 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...High winds will move loose debris and may damage trees 
  and cause spotty power outages. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow above 5500-6000 feet is likely
  from Tuesday evening into Wednesday morning. These conditions
  will result in periods of significantly reduced visibility on 
  roads and hazardous travel in this time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ010-014-141200-
/O.UPG.KFGZ.HW.A.0001.211215T0200Z-211215T1900Z/
/O.NEW.KFGZ.HW.W.0004.211214T2100Z-211215T1800Z/
Chinle Valley-Little Colorado River Valley in Apache County-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
St. Johns, and Springerville
304 PM MST Mon Dec 13 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Southerly winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Little Colorado River Valley in Apache County and the
  Chinle Valley.

* WHEN...From 2 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...High winds will move loose debris and may damage trees 
  and cause spotty power outages. Travel will be difficult 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow above 5500-6000 feet is likely
  from late Tuesday night into Wednesday morning. These conditions
  will result in periods of significantly reduced visibility on 
  roads and hazardous travel in this time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ011-017-039-141200-
/O.UPG.KFGZ.HW.A.0001.211215T0200Z-211215T1900Z/
/O.NEW.KFGZ.HW.W.0004.211214T2100Z-211215T1800Z/
Chuska Mountains and Defiance Plateau-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, Show Low, Greer, 
Pinetop, and Navajo N.M.
304 PM MST Mon Dec 13 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO 11 AM MST
WEDNESDAY BELOW 6500 FEET...

* WHAT...Southerly winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Chuska Mountains and Defiance Plateau, White Mountains,
  Black Mesa below 6500 feet.

* WHEN...From 2 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...High winds will move loose debris and may damage trees 
  and cause spotty power outages. Travel will be difficult 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow above 5500-6000 feet is likely
  from late Tuesday night into Wednesday morning. These conditions
  will result in periods of significantly reduced visibility on 
  roads and hazardous travel in this time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ015-016-141200-
/O.UPG.KFGZ.HW.A.0001.211215T0200Z-211215T1500Z/
/O.NEW.KFGZ.HW.W.0004.211214T2100Z-211215T1800Z/
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
304 PM MST Mon Dec 13 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO 11 AM MST
WEDNESDAY BELOW 6500 FEET...

* WHAT...Southerly winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Mogollon Rim below 6500 feet.

* WHEN...From 2 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...High winds will move loose debris and may damage trees 
  and cause spotty power outages. Travel will be difficult 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow above 5500-6000 feet is likely
  from Tuesday evening into Wednesday morning. These conditions
  will result in periods of significantly reduced visibility on 
  roads and extremely hazardous travel in this time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ005-006-018-037-038-141200-
/O.EXT.KFGZ.WI.Y.0026.211214T2100Z-211215T1500Z/
Marble and Glen Canyons-Grand Canyon Country-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Page, Lees Ferry, Grand Canyon Village, 
Supai, North Rim, Payson, Strawberry, Young, Cottonwood, 
Camp Verde, Cordes Junction, Bagdad, and Sedona
304 PM MST Mon Dec 13 2021

...WIND ADVISORY NOW IN EFFECT FROM 2 PM TUESDAY TO 8 AM MST
WEDNESDAY...

* WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Gila County and the lower elevations of 
  Yavapai County.

* WHEN...From 2 PM Tuesday to 8 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow above 6000 feet is likely from
  Tuesday evening into early Wednesday morning. These conditions
  will result in periods of significantly reduced visibility on 
  roads in this time period. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004-141200-
/O.EXT.KFGZ.WI.Y.0026.211214T2100Z-211215T1800Z/
Kaibab Plateau-
Including the cities of Jacob Lake and Fredonia
304 PM MST Mon Dec 13 2021

...WIND ADVISORY NOW IN EFFECT FROM 2 PM TUESDAY TO 11 AM MST
WEDNESDAY BELOW 6500 FEET...

* WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Kaibab Plateau below 6500 feet, including Fredonia.

* WHEN...From 2 PM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles on US Hwy 89A. Expect
  periods of very limited visibility due to blowing snow.

* ADDITIONAL DETAILS...Blowing snow above 5500-6000 feet is likely
  from Tuesday evening into Wednesday morning. These conditions
  will result in significantly reduced visibility on US Hwy 89A 
  throughout this time period. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at Dec 12, 8:35 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Dec 12, 8:35 AM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
835 AM MST Sun Dec 12 2021

.SYNOPSIS...Warmer weather today and Monday will give way to a
vigorous storm system late Tuesday through early Wednesday. Expect
impacts to travel Tuesday night and Wednesday. Areas of rain and
snow, along with strong winds, will affect much of northern and
central Arizona during this time frame.

&&

.UPDATE...Scattered high level cirrus are passing overhead this
morning under the flat ridge of high pressure in place. These will
gradually thin and move east during the day with mostly sunny
skies leading to an even warmer day today. High temperatures will
top out about 5 degrees above average this afternoon.

&&

.PREV DISCUSSION /430 AM MST/...A flat ridge will begin to break
down as early as this afternoon, but especially Monday, as a
sharpening trough moves southward along the west coast. This will
mean two more days of just above normal temperatures, with
steadily increasing southwest winds.

The trough moves inland Tuesday, with increasing clouds and light
showers possible, due to a subtropical tap. Then, a vigorous cold
frontal passage and dynamic low moves through northern Arizona
Tuesday night, exiting early Wednesday. This will be a fast moving
system, but several hours of moderate to locally heavy
precipitation are expected. Travel late Tuesday through early
Wednesday will be impacted by accumulating snow and strong winds,
along with moderate rainfall at lower elevations.

Drier and moderating conditions arrive for Thursday, maybe Friday.
However, a progressive northern stream and lack of any downstream
blocking will keep an active pattern off the west coast, with more
stormy weather possible by late in the week, next weekend and into
the following week.

&&

.AVIATION...For the 18Z package...VFR conditions are expected for
the TAF period with southerly winds around 5-15 kts. Gains and
losses of up to 30-40 kts will be possible in LLWS after 06Z along
and near a KGCN-KFLG-KSOW line. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Dry and warm weather will continue through Monday.
Light southerly winds are expected today, before increasing on
Monday.

Tuesday through Thursday...Chances for wetting precipitation
increase Tuesday into early Wednesday, with dry conditions
thereafter. Cooler temperatures and breezy southerly winds set in on
Tuesday, shifting southwest on Wednesday. Lighter southerly winds
return on Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT/Peterson
AVIATION...MCT
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

High Wind Watches in Arizona, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.